Flood, Alexander
- When
- January 23, 9:15 PM CST to January 24, 2:00 AM CST
- Where
- Alexander forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Thunderstorms repeatedly moved over the same corridor from Scott County, Missouri northeast across Alexander and Pulaski Counties in Illinois. Rainfall totals were 3 to 5 inches in a few hours' time.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Thunderstorms repeatedly moved over the same corridor from Scott County, Missouri northeast across Alexander and Pulaski Counties in Illinois. Rainfall totals were 3 to 5 inches in a few hours' time. In Johnson County, the sheriff's office in Vienna reported 3 inches. Two vehicles were involved in flooding incidents in Johnson County, but no injuries were reported. One of the incidents was in Vienna and the other was southeast of Reevesville. Pulaski County officials reported flooding at State Highways 37 and 169 near Karnak. Numerous other smaller roads were flooded, and at least one was washed out by a creek. Several vehicles and a house were flooded in Mounds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 23, 1:30 PM CST, 7 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 130 PM CST WED JAN 23 2002 MAIN CONCERN THIS FORECAST IS HEAVY RAIN POSSIBILITY FOR TONIGHT. AT 18Z...A COLD FRONT EXTENDED FROM THE CENTRAL GREAT LAKES REGION THROUGH NORTHWEST ILLINOIS TO NEAR KUIN TO KPPF TO KOKC. LATEST VIS AND IR SATELLITE SHOW SOME CLEAR SKIES OVER SOUTHWEST MISSOURI INTO NORTHWEST ARKANSAS AND NORTHEAST OKLAHOMA...OTHERWISE WIDESPREAD LOW CLOUDS COVERED THE MIDDLE MISSISSIPPI AND OHIO RIVER VALLEYS. THUNDERSTORMS WERE DEVELOPING ALONG THE FRONT IN OKLAHOMA AND MOVING NORTHEAST ALONG THE FRONT. AVN/ETA MATCH UP PRETTY WELL WITH BOTH LOCATION AND TIMING OF FRONT AND HEAVY RAIN AREAS TONIGHT...WITH AVN MAYBE JUST A LITTLE FASTER. EXPECT FRONT TO PASS THOUGH AREA BETWEEN 04Z AND 10Z...WITH HEAVIEST RAINS AND MAIN AREAS OF CONVECTION ALONG AND JUST BEHIND THE FRONT. SOUTHEAST PORTIONS OF THE PAH FORECAST AREA WHICH RECEIVED HEAVIEST AMOUNTS LAST NIGHT WILL BE JUST OUTSIDE HEAVY RAIN BULLSEYE...WHICH IS BASICALLY ALONG THE OHIO RIVER. LOOKING AT FLASH FLOOD GUIDANCE...BELIEVE THE WORDING RAIN MAY BE HEAVY AT TIMES WILL COVER THE EVENT. WILL NOT ISSUE A FLOOD WATCH AT THIS TIME...BUT WILL ADVISE NEXT SHIFTS TO KEEP AN EYE ON AMOUNTS THROUGHOUT THE NIGHT. AS FOR THURSDAY...CHANCES WILL DECREASE FROM NORTHWEST TO SOUTHEAST THROUGHOUT THE DAY...WITH RAIN FINALLY ENDING IN SOUTHEAST PORTIONS BY EVENING. WILL NEED TO MAKE SOME WORDING CHANGES IN GOING PACKAGE TO REFLECT THIS...INDICATING BEST CHANCES IN THE MORNING FOR NORTHWEST AND WEST PORTIONS OF THE FA. TEMPS FOR TONIGHT IN CURRENT PACKAGE LOOK GOOD...WITH TEMPS NEAR STEADY OR SLOWLY FALLING ON THURSDAY. MAY TWEAK BACK TEMPS A LITTLE FOR THURSDAY NIGHT AND UP THEM A CATEGORY FOR FRIDAY BASED ON MAV/FWC GUIDANCE...OTHERWISE NO MAJOR CHANGES IN THE NEAR TERM. IN THE EXTENDED...WILL INCREASE HIGHS AND LOWS A CATEGORY AT LEAST FOR SATURDAY AND SUNDAY. STILL NO PRECIP THROUGH MONDAY...WILL CONTINUE WITH CHANCE OF SHOWERS ON TUESDAY AND EXTEND IT INTO WEDNESDAY. .PAH...NONE. RSU
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-240600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 443 PM CST WED JAN 23 2002 ...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...WESTERN KENTUCKY AND SOUTHWEST INDIANA... THREATS... SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE REGION BY EARLY TO MID EVENING...AND CONTINUE THROUGH THE EARLY MORNING HOURS THURSDAY. LATE THIS AFTERNOON...THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAD AN OUTLOOK FOR A SLIGHT RISK OF SEVERE THUNDERSTORMS...AS FAR NORTH AS THE MISSOURI BOOTHEEL...NORTHEAST ARKANSAS AND WEST TENNESSEE. DISCUSSION... LATE THIS AFTERNOON...A FRONTAL BOUNDARY STRETCHED FROM THE GREAT LAKES REGION...SOUTH ACROSS CENTRAL PORTIONS OF ILLINOIS AND MISSOURI INTO EASTERN OKLAHOMA. THUNDERSTORMS WERE QUITE NUMEROUS OVER EASTERN OKLAHOMA...NORTHERN ARKANSAS AND INTO SOUTHWEST MISSOURI THIS AFTERNOON. THIS ACTIVITY WILL CONTINUE TO MOVE NORTHEAST...AND SPREAD ACROSS THE FOUR STATE REGION THROUGH THE EVENING HOURS. THE ATMOSPHERE WAS SLIGHTLY UNSTABLE ACROSS THE REGION LATE TODAY...AND WILL REMAIN SO THROUGH THE EARLY PART OF TONIGHT. IN ADDITION...WIND SHEAR WILL INCREASE SLIGHTLY. ALL OF THIS WILL BE THE CASE...AS THE FRONTAL BOUNDARY IS EXPECTED TO BISECT THE REGION AROUND MIDNIGHT...AND THEN EXIT SOUTHWEST INDIANA AND WESTERN KENTUCKY BEFORE DAYBREAK THURSDAY. SO STRONG THUNDERSTORMS ARE A POSSIBILITY. THE MAIN THREATS SHOULD BE GUSTY WINDS 35 TO 45 MPH...AND SMALL HAIL LESS THAN 3/4 INCH IN DIAMETER. AN ISOLATED SEVERE THUNDERSTORM CANNOT BE RULED OUT...ESPECIALLY ACROSS FAR SOUTHEAST MISSOURI INTO WESTERN KENTUCKY AND THE SOUTHERN TIP OF ILLINOIS...WHERE THE AIRMASS IS FORECAST TO BE MOST UNSTABLE. ANOTHER THREAT WITH THE THUNDERSTORM ACTIVITY WILL BE LOCALLY HEAVY RAIN ON SATURATED GROUNDS. SPOTTER ACTIVATION... SPOTTERS SHOULD REMAIN INFORMED...BY STAYING UP TO DATE WITH THE LATEST FORECASTS AND STATEMENTS. ACTIVATION COULD BE REQUESTED. NOLES
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
835 PM CST WED JAN 23 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 PM POPLAR BLUFF MO 1.75 INCH HAIL
01/23/02 BUTLER REPORTED BY RIPLEY COUNTY
EMAThe national radar mosaic for the moment the first event began.
3 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2002Every state in 2002This day in weather historyWarnings in Illinois, January 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5277254, 5277255, 5277256.